Alert archive / Texas / Red Flag Warnings in 2011

Red Flag Warning 19, NWS Austin/San Antonio, TX

April 28, 201123 counties in Texas

NWS Austin/San Antonio, TX issued this red flag warning at Apr 28, 2011, 3:26 PM CDT for 23 counties in Texas. It took effect at Apr 29, 2011, 11:00 AM CDT. It was in force for 9 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 28, 2011, 3:26 PM CDT (20:26 UTC)
In effect from
Apr 29, 2011, 11:00 AM CDT
Expired
Apr 29, 2011, 8:00 PM CDT
In force
9 hr
Issued by
NWS Austin/San Antonio, TX
All 23 counties

Atascosa County, TX, Bandera County, TX, Bexar County, TX, Blanco County, TX, Burnet County, TX, Comal County, TX, Dimmit County, TX, Edwards County, TX, Frio County, TX, Gillespie County, TX, Hays County, TX, Kendall County, TX, Kerr County, TX, Kinney County, TX, Llano County, TX, Maverick County, TX, Medina County, TX, Real County, TX, Travis County, TX, Uvalde County, TX, Val Verde County, TX, Williamson County, TX, Zavala County, TX

The radar

The Austin/San Antonio radar (KEWX), 105 km from the middle of the area, began a volume at 20:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Del Rio, TX (KDRT), launched 12:00Z, 8.4 hours before the alert went out and 171 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Del Rio, TX at 12:00Z on 2011-04-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Del Rio, TX at 12:00Z on 2011-04-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 78 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2227 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
78 m²/s²
0-3 km storm-relative helicity
311 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

251 
WWUS84 KEWX 282026
RFWEWX

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
326 PM CDT THU APR 28 2011

...RED FLAG WARNING IS NOW IN EFFECT FROM FROM 11 AM TO 9 PM CDT
FRIDAY DUE TO GUSTY AND DRY SOUTH WINDS ACROSS THE WESTERN TWO
THIRDS OF SOUTH CENTRAL TEXAS...

.STRONG AND VERY DRY SOUTHERLY WINDS ARE EXPECTED AS SURFACE HIGH
PRESSURE SHIFTS EAST AND A LOW PRESSURE TROUGH DEVELOPS TO THE
WEST. DRY AIR MOVING NORTH FROM MEXICO WILL MIX WITH THE SOUTH
LOW LEVEL WINDS...KEEPING RELATIVE HUMIDITIES VERY LOW DURING THE
DAY FRIDAY. GULF MOISTURE WILL GRADUALLY SPREAD INTO THE AREA
FRIDAY NIGHT...WITH GOOD MOISTURE RECOVERIES EXPECTED FOR
SATURDAY MORNING.

TXZ171>173-183>192-202>206-217>220-228-291000-
/O.UPG.KEWX.FW.A.0009.110429T1600Z-110430T0200Z/
/O.NEW.KEWX.FW.W.0019.110429T1600Z-110430T0200Z/
LLANO-BURNET-WILLIAMSON-VAL VERDE-EDWARDS-REAL-KERR-BANDERA-
GILLESPIE-KENDALL-BLANCO-HAYS-TRAVIS-KINNEY-UVALDE-MEDINA-BEXAR-
COMAL-MAVERICK-ZAVALA-FRIO-ATASCOSA-DIMMIT-
326 PM CDT THU APR 28 2011

...RED FLAG WARNING IN EFFECT FROM 11 AM TO 9 PM CDT FRIDAY...

THE NATIONAL WEATHER SERVICE IN AUSTIN/SAN ANTONIO HAS ISSUED A
RED FLAG WARNING...WHICH IS IN EFFECT FROM 11 AM TO 9 PM CDT
FRIDAY. THE FIRE WEATHER WATCH IS NO LONGER IN EFFECT. 

EXPECT SOUTHERLY 20-FOOT LEVEL WINDS OF 15 TO 25 MPH ACROSS THE
WATCH AREA...WITH MIDDAY TO EARLY EVENING RELATIVE HUMIDITIES
DROPPING INTO THE 15 TO 20 PERCENT RANGE. THE BREEZY CONDITIONS
WILL PERSIST INTO THE LATE EVENING HOURS...BUT RELATIVE HUMIDITIES
SHOULD INCREASE RAPIDLY BY LATE FRIDAY EVENING.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS WEATHER CONDITIONS WILL PROMOTE FIRES
THAT ARE DIFFICULT TO CONTROL ACROSS THE WARNED AREA. A RED FLAG
WARNING IS COMPLETELY SEPARATE FROM A LOCAL BURN BAN WHICH IS
ISSUED BY LOCAL OFFICIALS.

&&

$$
2 follow-up statements
712 
WWUS84 KEWX 290905
RFWEWX

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
405 AM CDT FRI APR 29 2011

...RED FLAG WARNING IS NOW IN EFFECT FROM FROM 11 AM TO 8 PM CDT
TODAY DUE TO DRY GUSTY SOUTHERLY WINDS ACROSS THE WESTERN TWO THIRDS
OF SOUTH CENTRAL TEXAS...

.STRONG DRY SOUTHERLY WINDS WILL DEVELOP TODAY AS SURFACE HIGH 
PRESSURE SHIFTS EAST AND A LOW PRESSURE TROUGH DEVELOPS IN WEST
TEXAS. DRY AIR MOVING NORTH FROM MEXICO WILL MIX WITH THE SOUTH
LOW LEVEL WINDS...KEEPING RELATIVE HUMIDITIES VERY LOW DURING THE
DAY. GULF MOISTURE WILL GRADUALLY SPREAD INTO THE AREA TONIGHT...
WITH GOOD MOISTURE RECOVERY LATER THIS EVENING AND OVERNIGHT.


TXZ171>173-183>192-202>206-217>220-228-292115-
/O.EXT.KEWX.FW.W.0019.110429T1600Z-110430T0100Z/
LLANO-BURNET-WILLIAMSON-VAL VERDE-EDWARDS-REAL-KERR-BANDERA-
GILLESPIE-KENDALL-BLANCO-HAYS-TRAVIS-KINNEY-UVALDE-MEDINA-BEXAR-
COMAL-MAVERICK-ZAVALA-FRIO-ATASCOSA-DIMMIT-
405 AM CDT FRI APR 29 2011

...RED FLAG WARNING NOW IN EFFECT FROM 11 AM THIS MORNING TO 8 PM
CDT THIS EVENING...

SOUTHERLY 20-FOOT LEVEL WINDS WILL INCREASE TO 15 TO 25 MPH ACROSS
THE AREA TODAY WITH WIND GUSTS TO NEAR 35 MPH. MIDDAY TO EARLY
EVENING RELATIVE HUMIDITIES WILL DROP INTO THE 15 TO 25 PERCENT
RANGE. THE BREEZY DRY CONDITIONS WILL PERSIST INTO THE EVENING
HOURS...BUT RELATIVE HUMIDITIES SHOULD INCREASE RAPIDLY BY LATE
THIS EVENING.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS WEATHER CONDITIONS WILL PROMOTE FIRES
THAT ARE DIFFICULT TO CONTROL ACROSS THE WARNED AREA. A RED FLAG
WARNING IS COMPLETELY SEPARATE FROM A LOCAL BURN BAN WHICH IS
ISSUED BY LOCAL OFFICIALS.

&&

$$
353 
WWUS84 KEWX 292128 AAB
RFWEWX

URGENT - FIRE WEATHER MESSAGE...UPDATED
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
428 PM CDT FRI APR 29 2011

...RED FLAG WARNING IS IN EFFECT FROM FROM 11 AM TO 8 PM CDT
TODAY DUE TO DRY GUSTY SOUTHERLY WINDS ACROSS THE WESTERN TWO
THIRDS OF SOUTH CENTRAL TEXAS...

.STRONG DRY SOUTHERLY WINDS WILL CONTINUE THIS EVENING AS SURFACE
HIGH PRESSURE SHIFTS EAST AND A LOW PRESSURE TROUGH DEVELOPS IN
WEST TEXAS. DRY AIR MOVING NORTH FROM MEXICO WILL MIX WITH THE
SOUTH LOW LEVEL WINDS...KEEPING RELATIVE HUMIDITIES VERY LOW
DURING THE EVENING HOURS. GULF MOISTURE WILL GRADUALLY SPREAD
INTO THE AREA TONIGHT... WITH GOOD MOISTURE RECOVERY OVERNIGHT.

TXZ171>173-183>192-202>206-217>220-228-300100-
/O.CON.KEWX.FW.W.0019.000000T0000Z-110430T0100Z/
LLANO-BURNET-WILLIAMSON-VAL VERDE-EDWARDS-REAL-KERR-BANDERA-
GILLESPIE-KENDALL-BLANCO-HAYS-TRAVIS-KINNEY-UVALDE-MEDINA-BEXAR-
COMAL-MAVERICK-ZAVALA-FRIO-ATASCOSA-DIMMIT-
428 PM CDT FRI APR 29 2011

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM CDT THIS
EVENING...

SOUTHERLY 20-FOOT LEVEL WINDS OF 15 TO 25 MPH WILL CONTINUE ACROSS
THE AREA INTO THE EVENING HOURS. RELATIVE HUMIDITIES WILL CONTINUE 
IN THE 15 TO 25 PERCENT RANGE. THE BREEZY DRY CONDITIONS WILL
PERSIST INTO THE EVENING HOURS...BUT RELATIVE HUMIDITIES SHOULD
INCREASE RAPIDLY BY LATE THIS EVENING.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS WEATHER CONDITIONS WILL PROMOTE FIRES
THAT ARE DIFFICULT TO CONTROL ACROSS THE WARNED AREA. A RED FLAG
WARNING IS COMPLETELY SEPARATE FROM A LOCAL BURN BAN WHICH IS
ISSUED BY LOCAL OFFICIALS.

&&

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before this red flag warning went out at Apr 28, 12:42 PM CDT, 2 hours 44 minutes earlier.

Area forecast discussion, Apr 28, 12:42 PM CDT, 2 hours 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1242 PM CDT THU APR 28 2011

.AVIATION...
I-35 CORRIDOR TERMINALS VFR CONDITIONS WILL CONTINUE FOR THE NEXT
24 HOURS. EAST WINDS 5 TO 10 KTS WILL BECOME SOUTHEAST NEAR 10 KTS
BY LATE AFTERNOON. SOUTHEAST WINDS WILL INCREASE TO 15 KTS BY
LATE MORNING FRIDAY WITH OCCASIONAL GUSTS TO 25 KTS OR MORE. KDRT
VFR CONDITIONS WILL CONTINUE FOR THE NEXT 24 HOURS. SOUTHEAST
WINDS 10 TO 15 KTS WILL INCREASE TO 15 TO 25 KTS BY LATE MORNING
FRIDAY.

&&

.PREV DISCUSSION... /ISSUED ISSUED BY NATIONAL WEATHER SERVICE CORPUS CHRISTI TX/

DISCUSSION...BRILLIANT SUNSHINE AND PLEASANT TEMPERATURES WILL
CONTINUE THIS AFTERNOON AS HIGH PRESSURE NOSES DOWN INTO NORTHEAST
TEXAS. NO CHANGES TO CURRENT PACKAGE.

PREV DISCUSSION... /ISSUED 628 AM CDT THU APR 28 2011/

AVIATION...
A DRY AIRMASS WILL CONTINUE TO DOMINATE SOUTH TEXAS WEATHER. VFR
CONDITIONS/CLEAR SKIES WILL PREVAIL FOR THE NEXT 24 HOURS. VARIABLE
NE WINDS LESS THAN 10 KNOTS WILL BECOME E-SELY 5 TO 15 KNOTS THIS
AFTERNOON AND SELY 5-10 KNOTS THIS EVENING. GUSTY SELY WINDS 15-20
KNOTS WILL PREVAIL AFTER 14Z FRIDAY.

PREV DISCUSSION... /ISSUED 357 AM CDT THU APR 28 2011/

DISCUSSION...
RETURN FLOW ON THE BACK SIDE OF THE SURFACE RIDGE WILL GET A BOOST
FROM A DEEPENING UPSTREAM TROUGH OVER THE PACIFIC COAST...MAKING
FOR A TIGHTENING PRESSURE GRADIENT OVER WESTERN COUNTIES LATE THIS
AFTERNOON AND THIS EVENING. THIS ENHANCED SOUTH WIND RETURN SHOULD
MIX WITH ELEVATED WARM AIR OUT OF MEXICO TO RETURN DAYTIME TEMPS
TO ABOVE NORMAL ESPECIALLY OVER THE SW COUNTIES. THIS MIXING WILL
BECOME MORE PROBLEMATIC FRIDAY AS THE DRY AIR AND EVEN STRONGER
WINDS MAKE FOR MORE NEAR CRITICAL TO CRITICAL FIRE WEATHER
CONDITIONS. THE MOISTURE SHOULD DEEPEN BY SATURDAY MORNING...BUT A
DRYLINE WILL DRAG EAST INTO WESTERN COUNTIES SATURDAY AFTERNOON.
MODELS HAVE TRENDED WETTER WITH THE COLD FRONT FOR SUNDAY...BUT
THE GENERAL PATTERN STILL SUPPORTS A POTENTIAL DRY SLOT
PATTERN...AND THE DRIER AND FAVORED ECMWF CONTINUES TO SHOW A
NARROW OPPORTUNITY FOR RAIN WITH A STRONGER FRONT AND MORE
AMPLITUDE AND PROGRESSIVE BEHAVIOR IN THE UPPER TROUGH. GIVEN THE
FAST TRENDS OVER THE PAST FEW WEEKS...WILL KEEP THE ECMWF FORECAST
THINKING INTO THE EXTENDED PERIODS.

FIRE WEATHER...
RETURN FLOW BEGINS TODAY WITH LATE AFTERNOON NEAR CRITICAL FIRE
WEATHER CONDITIONS POSSIBLE FOR A FEW HOURS ACROSS THE SOUTHERN
EDWARDS PLATEAU LATE AFTERNOON/EARLY THIS EVENING. ON FRIDAY...
CRITICAL FIRE WEATHER CONDITIONS ARE LIKELY ACROSS THE WESTERN
HALF OF THE FORECAST AREA. STRONG MIXING AND WINDS WILL REDUCE RH
VALUES TO CRITICAL LEVELS BEFORE GULF MOISTURE CAN GET DEEP ENOUGH
TO OFFSET THE MIXING. A FIRE WEATHER WATCH IS BEING CONSIDERED FOR
CENTRAL AND WESTERN COUNTIES. EASTERN COUNTIES SHOULD SEE RH
VALUES HOLD IN THE 20S AND LOWER 30S BUT THE GUSTY WINDS SHOULD
STILL PRODUCE ELEVATED TO NEAR CRITICAL FIRE WEATHER CONDITIONS.

&&

.PRELIMINARY POINT TEMPS/POPS...
AUSTIN CAMP MABRY              56  91  68  91  74 /   0   0  -   10  10
AUSTIN BERGSTROM INTL AIRPORT  47  90  67  91  73 /   0   0  -   10  10
NEW BRAUNFELS MUNI AIRPORT     52  91  70  93  73 /   0   0  10  10  10
BURNET MUNI AIRPORT            53  87  66  90  68 /   0   0  -   10  20
DEL RIO INTL AIRPORT           60  95  67  99  68 /   0   0  -   -   -
GEORGETOWN MUNI AIRPORT        53  89  65  89  71 /   0   0  -   10  20
HONDO MUNI AIRPORT             52  93  69  95  71 /   0   0  10  10  10
SAN MARCOS MUNI AIRPORT        50  90  70  92  74 /   0   0  10  10  10
LA GRANGE - FAYETTE REGIONAL   52  88  69  87  75 /   0   0  -   10  10
SAN ANTONIO INTL AIRPORT       55  91  70  92  73 /   0   0  10  10  10
STINSON MUNI AIRPORT           54  92  70  94  74 /   0   0  10  10  10

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
FIRE WEATHER WATCH FROM FRIDAY MORNING THROUGH FRIDAY EVENING FOR
THE FOLLOWING COUNTIES: ATASCOSA...BANDERA...BEXAR...BLANCO...
BURNET...COMAL...DIMMIT...EDWARDS...FRIO...GILLESPIE...HAYS...
KENDALL...KERR...KINNEY...LLANO...MAVERICK...MEDINA...REAL...
TRAVIS...UVALDE...VAL VERDE...WILLIAMSON...ZAVALA.

&&

MESOSCALE/AVIATION...02
SYNOPTIC/GRIDS...04
PUBLIC SERVICE/DATA COLLECTION...30
Hazardous weather outlook, Apr 28, 4:52 AM CDT, 10 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
452 AM CDT THU APR 28 2011

TXZ171>173-183>192-202>206-217>220-228-291000-
LLANO-BURNET-WILLIAMSON-VAL VERDE-EDWARDS-REAL-KERR-BANDERA-
GILLESPIE-KENDALL-BLANCO-HAYS-TRAVIS-KINNEY-UVALDE-MEDINA-BEXAR-
COMAL-MAVERICK-ZAVALA-FRIO-ATASCOSA-DIMMIT-
452 AM CDT THU APR 28 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS.

.DAY ONE...TODAY AND TONIGHT...
ELEVATED TO NEAR CRITICAL FIRE WEATHER CONDITIONS WILL DEVELOP
THIS AFTERNOON AND EARLY EVENING ACROSS THE WESTERN HILL
COUNTRY...EDWARDS PLATEAU AND RIO GRANDE PLAINS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...
A FIRE WEATHER WATCH IS IN EFFECT FROM 11 AM TO 9 PM FRIDAY AS
WINDS AND HUMIDITIES WILL BE NEAR CRITICAL VALUES.

A COLD FRONT ON SUNDAY WILL BRING A CHANCE OF THUNDERSTORMS. SOME OF
THESE THUNDERSTORMS COULD POSSIBLY BE STRONG OR SEVERE. OTHERWISE
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.

TXZ193-194-207>209-221>225-291000-
BASTROP-LEE-GUADALUPE-CALDWELL-FAYETTE-WILSON-KARNES-GONZALES-
DE WITT-LAVACA-
452 AM CDT THU APR 28 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS.

.DAY ONE...TODAY AND TONIGHT...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...
A COLD FRONT ON SUNDAY WILL BRING A CHANCE OF THUNDERSTORMS...SOME OF
THESE THUNDERSTORMS COULD POSSIBLY BE STRONG OR SEVERE.
OTHERWISE NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The office that day

Everything else NWS Austin/San Antonio, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 28, 4:23 AM CDTFire Weather WatchEWXAtascosa, Bandera, Bexar, Blanco, Burnet, Comal and 17 more11 hr

Nearby

Red Flag Warnings in Texas, 2011Every red flag warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.